Ovarian hyperstimulation syndrome (OHSS) was first described in 1960. It may occur as a complication of gonadotropin hormone therapy during assisted pregnancy or for primary infertility. A 26-year-old female patient with polycystic ovarian syndrome and primary infertility was treated to conceive. She received intravenous gonadotropin-releasing hormone (GnRH) along with follicle-stimulating hormone in an outside private clinic. She presented to the emergency department with abdominal and chest pain, loose stool, vomiting, shortness of breath and decreasing urine output. She was found to have edema, ascites, effusion and acute kidney injury (AKI). Considering the symptoms preceding the drug history and anasarca, a diagnosis of severe OHSS was made. Ascites was further complicated by spontaneous bacterial peritonitis (SBP), which had already been reported before. We speculate that low immunity due to decreased immunoglobulin in patients with OHSS makes them prone to SBP. In our case, septicemia secondary to SBP and fluid loss due to capillary leakage from OHSS resulted in AKI and respiratory failure. This critically ill patient was treated in a special care unit, and she fully recovered with supportive measures. Severe OHSS may present as anasarca including ascites which can develop SBP leading to sepsis and multiorgan failure.

This content is only available via PDF.
Open Access License / Drug Dosage / Disclaimer
This article is licensed under the Creative Commons Attribution-NonCommercial 4.0 International License (CC BY-NC). Usage and distribution for commercial purposes requires written permission. Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in government regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug. Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.